Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Blacksburg, VA

May 2, 2002Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2002, 9:09 PM EDT for Halifax County, Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 9:09 PM EDT (01:09 UTC)
Expired
May 2, 2002, 9:30 PM EDT
In force
21 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr
May 2, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr
May 2, 9:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 030109
SVRRNK
VAC083-030130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 930 PM EDT.

* AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF HALIFAX...MOVING EAST AT 60
  MPH.

SOME LOCATIONS THREATENED THROUGH 930 PM EDT INCLUDE
  HALIFAX...
  CLOVER...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:50 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 2, 7:50 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
750 PM EDT THU MAY 2 2002

AFTER COORDINATING WITH SPC...WILL DROP NRN PARTS OF WATCH
214...WILL ALSO ADD WATAUGA TO NEW WATCH 215 TO BE ISSUED SOON.
UPDATED ZONES WILL BE OUT SOON.

.RNK...
NC...MISSING.
VA...MISSING.
WV...MISSING.

JJ

In the hours before

Local storm report, May 2, 7:28 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
728 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    10 E TAZEWELL             VA   1.75 INCH HAIL
05/02/02   TAZEWELL                       COVERING GROUND

0428 PM    10 E TAZEWELL             VA   WIND DAMAGE
05/02/02   TAZEWELL                       TREES DOWN                                         TREES DOWN.

0440 PM    SPRINGVILLE               VA   1.75 INCH HAIL
05/02/02   TAZEWELL

0438 PM    HENRY                     VA   1.75 INCH HAIL
05/02/02   FRANKLIN

0503 PM    STAFFORDSVILLE            VA   1.00 INCH HAIL
05/02/02   GILES

0517 PM    BLACKSBURG                VA   1.00 INCH HAIL
05/02/02   MONTGOMERY                     REPORTED BY NWS EMPLOYEE

0718 PM    BLACKSBURG                VA   1.00 INCH HAIL
05/02/02   MONTGOMERY                     REPORTED BY NWS EMPLOYEE

0535 PM    ROANOKE                   VA    .75 INCH HAIL
05/02/02   ROANOKE                        AT CAVE SPRING
                                          HIGH SCHOOL BY
                                          SKYWARN OBSERVER

0530 PM    2.5 W BLUEFIELD           WV   FLASH FLOODING
05/02/02   MERCER                         SEVERE FLOODING OF BRUSH
                                          FORK CREEK NEAR ROUTE 52                                        NEAR ROUTE 52.

0615 PM    SPRINGVILLE               VA   FLASH FLOOD
05/02/02   TAZEWELL                       ROUTE 460/19 INTERSECTION
                                          CLOSED

0615 PM    POCOHONTAS                VA   FLASH FLOOD
05/02/02   TAZEWELL                       ROUTE 644 CLOSED

0615 PM    BISHOP                    VA   FLASH FLOOD
05/02/02   TAZEWELL                       ROUTE 16 CLOSED

0630 PM    ADRIA                     VA   FLASH FLOOD
05/02/02   TAZEWELL                       ROUTE 645 CLOSED

0515 PM    SYDNORSVILLE              VA   1.25 INCH HAIL
05/02/02   FRANKLIN

0555 PM    SNOW CREEK                VA   1.50 INCH HAIL
05/02/02   FRANKLIN

JW/MTE
Local storm report, May 2, 7:42 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
742 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    RICHLANDS                 VA   FLASH FLOOD
05/02/02   TAZEWELL                       CREEK OUT OF BANKS

0350 PM    MAX MEADOWS               VA   .88 INCH HAIL
05/02/02   WYTHE

0350 PM    1 S DUBLIN                VA   2.75 INCH HAIL
05/02/02   PULASKI

0355 PM    DUBLIN                    VA   .75 INCH HAIL
05/02/02   PULASKI                        COVERING GROUND

0400 PM    DUBLIN                    VA   1.75 INCH HAIL
05/02/02   PULASKI

0400 PM    RADFORD                   VA   .75 INCH HAIL
05/02/02   MONTGOMERY

0403 PM    RADFORD                   VA   1.00 INCH HAIL
05/02/02   MONTGOMERY

0405 PM    NEW BERN                  VA   1.00 INCH HAIL
05/02/02   PULASKI

0405 PM    DUBLIN                    VA   1.00 INCH HAIL
05/02/02   PULASKI

0406 PM    RADFORD                   VA   1.00 INCH HAIL
05/02/02   MONTGOMERY

0410 PM    DUBLIN                    VA   1.50 INCH HAIL
05/02/02   PULASKI

0535 PM    SOUTH BOSTON              VA   1.50 INCH HAIL
05/02/02   HALIFAX

0539 PM    5 S BENT MOUNTIAN         VA   .75 INCH HAIL
05/02/02   ROANOKE

0540 PM    SCOTTSBURG                VA   1.00 INCH HAIL
05/02/02   HALIFAX

0545 PM    SOUTH BOSTON              VA   3.00 INCH HAIL
05/02/02   HALIFAX

JW/MTE
Local storm report, May 2, 7:50 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
750 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    BLACKSBURG                VA   67 MPH TSTM WIND GUST
05/02/02   MONTGOMERY                     AT NWS OFFICE

0140 PM    CAMP CREEK                WV   FLASH FLOODING
05/02/02   MERCER                         SMALL STREAMS AND
                                          CULVERTS OVERFLOWING

0231 PM    BOONES MILL               VA   60 MPH TSTM WIND GUST
05/02/02   FRANKLIN                       LARGE TREES FELL ON CAR

0259 PM    MATOAKA                   WV   FLASH FLOODING
05/02/02   MERCER                         ROADS FLOODED AND WASHED
                                          OUT WITH DEBRIS
                                          COVERING ROADS

0300 PM    BURNT CHIMNEY             VA   WIND DAMAGE
05/02/02   FRANKLIN                       ROUTE 122 CLOSED DUE TO
                                          DOWNED TREES

0303 PM    MONETA                    VA   WIND DAMAGE
05/02/02   BEDFORD                        TWO TELEPHONE POLES SNAPPED
                                          OFF

0310 PM    GRETNA                    VA   WIND DAMAGE
05/02/02   PITTSYLVANIA                   TELEPHONE POLES DOWN

0320 PM    PITTSVILLE                VA   WIND DAMAGE
05/02/02   PITTSYLVANIA                   LARGE TREES DOWN

0335 PM    BLAND                     VA   1.00 INCH HAIL
05/02/02   BLAND

0342 PM    HALIFAX                   VA   .80 INCH HAIL
05/02/02   HALIFAX

0344 PM    SCOTTSBURG                VA   1.75 INCH HAIL
05/02/02   HALIFAX

0438 PM    HENRY                     VA   1.75 INCH HAIL
05/02/02   FRANKLIN

0509 PM    CALLANDS                  VA   1.75 INCH HAIL
05/02/02   PITTSYLVANIA

JW/MTE
Local storm report, May 2, 8:12 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
812 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    SPANISHBURG               WV   FLASH FLOOD
05/02/02    HOME FLOODED ON RIDGE
                                          CREEK ROAD WITH PEOPLE
                                          MOVING TO HIGHER GROUND.

0508 PM    7 E CHATHAM               VA   .75 INCH HAIL
05/02/02   PITTSYLVANIA

0617 PM    1.5 SE CLAUDEVILLE        VA   .75 INCH HAIL
05/02/02   PATRICK

0615 PM    SOUTH BOSTON              VA   2.75 INCH HAIL
05/02/02   HALIFAX                        GOLFBALL TO BASEBALL SIZE
                                          HAIL REPORTED BY LAW
                                          ENFORCEMENT AND 911
                                          EMPLOYEE.

0709 PM    EDEN                      NC   .75 INCH HAIL
05/02/02   ROCKINGHAM                     REPORTED BY A SPOTTER

0310 PM    GRETNA                    VA   WIND DAMAGE
05/02/02   PITTSYLVANIA                   TREES AND POWER LINES
                                          DOWN.

0535 PM    CAVE SPRINGS              VA   .75 INCH HAIL
05/02/02   ROANOKE

0525 PM    BENT MOUNTAIN             VA   .75 INCH HAIL
05/02/02   ROANOKE

MTE
Local storm report, May 2, 8:30 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
830 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    SPANISHBURG               WV   FLASH FLOOD
05/02/02   MERCER                         HOME FLOODED ON RIDGE
                                          CREEK ROAD WITH PEOPLE
                                          MOVING TO HIGHER GROUND.

0508 PM    7 E CHATHAM               VA   .75 INCH HAIL
05/02/02   PITTSYLVANIA

0617 PM    1.5 SE CLAUDEVILLE        VA   .75 INCH HAIL
05/02/02   PATRICK

0615 PM    SOUTH BOSTON              VA   2.75 INCH HAIL
05/02/02   HALIFAX                        GOLFBALL TO BASEBALL SIZE
                                          HAIL REPORTED BY LAW
                                          ENFORCEMENT AND 911
                                          EMPLOYEE.

0709 PM    EDEN                      NC   .75 INCH HAIL
05/02/02   ROCKINGHAM                     REPORTED BY A SPOTTER

0310 PM    GRETNA                    VA   WIND DAMAGE
05/02/02   PITTSYLVANIA                   TREES AND POWER LINES
                                          DOWN.

0535 PM    CAVE SPRINGS              VA   .75 INCH HAIL
05/02/02   ROANOKE

0525 PM    BENT MOUNTAIN             VA   .75 INCH HAIL
05/02/02   ROANOKE

MTE
Local storm report, May 2, 8:52 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
852 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    DUBLIN                    VA   1.75 INCH HAIL
05/02/02   PULASKI

0825 PM    3 SE BLUEFIELD, WV        VA   FLASH FLOOD
05/02/02   BLAND                          ROUTE 613 FLOODED.
                                          REPORTED BY VDOT

0825 PM    COUNTY WIDE               VA   FLOOD
05/02/02   MONTGOMERY                     NUMEROUS ROADS CLOSED DUE
                                          TO FLOODING COUNTY WIDE

0230 PM    BOONES MILL               VA    WIND DAMAGE
05/02/02   FRANKLIN                       TREES AND POWER LINES
                                          DOWN. REPORTED BY SHERIFF

0300 PM    BURNT CHIMNEY             VA   WIND DAMAGE
05/02/02   FRANKLIN                       TREES AND POWER LINES
                                          DOWN. REPORTED BY SHERIFF

SK

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.